Ice Storm, Pushmataha
- When
- February 1, 2:00 PM CST to February 2, 9:00 AM CST
- Where
- Pushmataha forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.416, -95.376 (the zone’s center; the record gives no point)
An upper level disturbance translated from the Baja region of northwestern Mexico into the Southern Plains on the 1st and 2nd, spreading precipitation across southeastern Oklahoma during the afternoon of the 1st through the morning of the 2nd. A warm layer of air several thousand feet above the ground, and temperatures at or slightly below freezing at the ground, resulted in mostly freezing rain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
An upper level disturbance translated from the Baja region of northwestern Mexico into the Southern Plains on the 1st and 2nd, spreading precipitation across southeastern Oklahoma during the afternoon of the 1st through the morning of the 2nd. A warm layer of air several thousand feet above the ground, and temperatures at or slightly below freezing at the ground, resulted in mostly freezing rain. Some of the freezing rain became heavy in a band across northern Pushmataha and southern Le Flore Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 1, 11:32 AM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1132 AM CST Wed Feb 1 2023
...New AVIATION...
.SHORT TERM...
(The rest of today )
Issued at 1048 AM CST Wed Feb 1 2023
The latest trends suggest that low level dry air is likely to
impede the northward advance of precipitation into our area for
awhile longer. As such, have delayed the start time for any
headlines along and north of Interstate 40 until 00Z. Have also
dropped the northern row of counties from the advisory, as it
appears precipitation will remain south of that area. South of
Interstate 40, will keep the warning and advisory as is, as some
precipitation may begin to make it to the surface later this
afternoon.
Have kept temperatures for the afternoon as is for now given
current trends.
&&
.LONG TERM...
(Tonight through Tuesday)
Issued at 323 AM CST Wed Feb 1 2023
The upper low will be sliding east across northern TX on Thursday.
The HRRR spreads the precip shield in the deformation zone to the
northeast of the low into SE OK during the midday and afternoon
hours. The blended guidance (NBM) appears to be too quick to taper
off PoPs and have instead used a blend of CONShort and CONSRaw to
bump numbers up in the south. By this time, temps across the
region should be above freezing, but can't rule out a brief wintry
mix in the terrain of SE OK before the precip ends.
Warmer and windier weather is expected thru the weekend and into
Monday, ahead of a progressive wave and associated front. There
will be a chance of showers and isolated storms ahead of the
front, but no winter weather is expected with this system. Dry and
seasonable weather will prevail behind this system.
Lacy
&&
.AVIATION...
(18Z TAFS)
Issued at 1129 AM CST Wed Feb 1 2023
VFR conditions will prevail at the northeast Oklahoma and far
northwest Arkansas sites. VFR conditions at KMLC will lower to
MVFR later tonight, with periods of freezing rain affecting KMLC
tonight into Thursday morning. IFR conditions will prevail at
KFSM, with rain or freezing rain overnight into Thursday morning.
For now, will go with rain as the prevailing type, with
temperatures likely holding just above freezing.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 36 27 46 22 / 10 10 10 0
FSM 33 31 40 27 / 10 60 30 20
MLC 33 27 37 24 / 20 80 50 20
BVO 38 22 49 18 / 10 0 0 0
FYV 31 27 38 21 / 10 30 10 0
BYV 31 24 39 21 / 10 10 10 0
MKO 35 28 40 23 / 10 40 10 0
MIO 35 22 46 19 / 10 0 0 0
F10 35 28 41 23 / 10 50 20 0
HHW 33 30 38 27 / 30 90 70 50
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory from 6 PM this evening to noon CST
Thursday for OKZ064>072.
Ice Storm Warning until noon CST Thursday for OKZ049-073>076.
Winter Weather Advisory until noon CST Thursday for OKZ053.
AR...Winter Weather Advisory from 6 PM this evening to noon CST
Thursday for ARZ010-011-019-020.
Ice Storm Warning until noon CST Thursday for ARZ029.
&&
SHORT TERM...05
LONG TERM....30
AVIATION...05Hazardous Weather Outlook National Weather Service Tulsa OK 110 PM CST Wed Feb 1 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-021100- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 110 PM CST Wed Feb 1 2023 ...WINTER WEATHER IMPACTS CONTINUE THROUGH TONIGHT... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. WINTER WEATHER. ICE ACCUMULATION. RISK...Elevated. AREA...Terrain of Southeast Oklahoma and West Central Arkansas. ONSET...Late Afternoon. DISCUSSION... A large area of freezing rain will spread into parts of eastern Oklahoma and northwest Arkansas late this afternoon and tonight, especially along and south of Interstate 40. Additional ice accumulations around one quarter inch are forecast mainly in the terrain of southeast Oklahoma into west central Arkansas through early Thursday morning. Light ice accumulations will be possible outside of the higher terrain areas. Travel impacts are likely to expand due to the additional icing, and power outages will be possible. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Winter Weather Potential. FRIDAY and SATURDAY...High Wind Potential. SUNDAY...No Hazards. MONDAY...High Wind Potential. TUESDAY...No Hazards. EXTENDED DISCUSSION... A final round of precipitation is expected to sweep across southeast Oklahoma during the day Thursday. A light wintry mix is possible mainly in the terrain of southeast Oklahoma, but additional winter accumulations are not expected. A warmer and windier weather pattern is expected this weekend into early next week ahead of the next storm system. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068302, 1068303.